Diazepam is a prescription medication used to treat anxiety disorders. Diazepam overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Aliseum overdose; Alupram overdose; Atensine overdose; Valium overdose; Valrelease overdose; Vatran overdose; Vivol overdose; Zeltran overdose
- Diazepam intensol
Note: This list may not be all-inclusive.
The hallmark of this overdose is falling into a deep sleep or "coma" while still being able to breathe adequately. Symptoms may include:
Before Calling Emergency:
Determine the following information:
- Patient's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
What to expect at the emergency room:
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Breathing help (artificial respiration)
- Medicine (antidote) to reverse the effect of the overdose
- Tube through the mouth into the stomach to empty the stomach (gastric lavage )
Recovery from a diazepam overdose is very likely.
Those who receive large amounts of this drug through a vein (intravenously, or IV) have a worse outcome than those who swallow too many pills.